7 Common Medications You Didn’t Know Could Worsen Sun Damage
You know some medications have side effects such as fatigue or stomach upset, but a handful can set you up for a nasty sunburn or rash. Make sure you're not taking any of them before you head outdoors to soak up the rays.
CA-SSIS/ShutterstockA day at the beach can be fun and uplifting, and a little sunscreen will keep most people safe (this is the best sunscreen for every activity). But if you’re taking any of the following seven common medications, you could end up with a rash or worse. “Increased exposure to the sun while taking certain medications may lead to sun sensitivity,” explains Suzanne Robotti, president and founder of medshadow.org, an independent, online nonprofit that reports on the side effects of medicine.
Sun sensitivity happens when sunlight interacts with a medication and causes a negative reaction in your body. Symptoms can include redness, pain, prickling, a burning sensation, or a rash that looks like eczema. There are two types of drug reactions: The most common is phototoxicity, which can occur when UV rays interact with a drug, causing it to react negatively against the skin within hours of sun exposure. It’s important to note that phototoxicity can cause long-term damage to the affected areas in some people, even if they stop taking the medication soon after symptoms appear. The less common reaction is photoallergy, in which ultraviolet (UV) rays from the sun can break up the structure of the drug, causing the body to produce antibodies and sometimes leading to a rash anywhere from one to three days after exposure.
Here are the seven drugs most commonly associated with phototoxicity and photoallergies:
- Naproxen (brand names include Midol and Aleve): over-the-counter anti-inflammatory pain reliever
- Amiodarone (Cordarone, Nexterone, Pacerone): used to treat heart arrhythmia
- Glipizide (Glucotrol) and glyburide (DiaBeta, Micronase, Glynase):diabetes medications
- Doxycycline and tetracycline: popular antibiotics
- Hydrochlorothiazide (Microzide): a blood pressure medication and diuretic
- Nalidixic acid: an antibiotic used to treat urinary tract infections
- Voriconazole (Vfend): an antifungal used against skin-based yeast infections and more
These are not the only medicines that can cause reactions. If you are heading to the beach, pool, or park, check the drug label for any sun-specific warnings or ask your pharmacist or physician about the sun-sensitivity level of the medication.
Whether you’re taking a sun-sensitizing medication or not, dermatologists will tell you that your best bet is to avoid direct sun exposure. UV exposure gets a boost from reflections at higher elevation, as well as from sand, snow, and water, and sun damage can occur even when it is cloudy. Follow these tips to stay safe whenever you venture outdoors.
Wear protective or SPF-treated clothing and a wide-brimmed hat.
Use sunscreen with an SPF of 15 or higher, classified as “broad spectrum,” meaning it protects against both UVA and UVB rays.
Liberally apply sunscreen 15 to 30 minutes on all skin-exposed areas before sun exposure. Reapply at least every 2 hours. (Just make sure not to fall for these sunscreen myths.)
Stay in the shade or indoors between 10 a.m. and 4 p.m. when the sun’s UV rays are strongest.
Avoid indoor tanning beds.
Be advised: Medication is only one of the surprising factors that can increase your risk of a sunburn.